Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Topeka, KS

June 16, 2011Cloud County, Republic County, Kansas

NWS Topeka, KS issued this special weather statement at Jun 16, 2011, 7:13 AM CDT for Cloud County, Republic County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2011, 7:13 AM CDT (12:13 UTC)
Expired
Jun 16, 2011, 7:45 AM CDT
In force
32 min
Issued by
NWS Topeka, KS

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 118 km from the middle of the area, began a volume at 12:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2246 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

718 
WWUS83 KTOP 161213
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
713 AM CDT THU JUN 16 2011

KSZ008-009-020-021-034-161245-
CLAY-CLOUD-OTTAWA-REPUBLIC-WASHINGTON-
713 AM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC...NORTHERN
OTTAWA...NORTHWESTERN CLAY...CLOUD AND SOUTHWESTERN WASHINGTON
COUNTIES...

THROUGH 745 AM CDT...A LINE THUNDERSTORMS WILL MOVE SOUTHEAST AT 45 
MPH ACROSS PORTIONS OF SOUTHEASTERN REPUBLIC...NORTHERN 
OTTAWA...NORTHWESTERN CLAY...CLOUD AND SOUTHWESTERN WASHINGTON 
COUNTIES. AT 705 AM AN AUTOMATED WEATHER OBSERVATION STATION 
REPORTED THESE CLUSTER OF STORMS WERE PRODUCING STRONG WINDS IN 
EXCESS OF 50 MPH. PENNY SIZED HAIL...STRONG WINDS OVER 50 
MPH...HEAVY RAIN AND FREQUENT LIGHTNING ARE ALL POSSIBLE WITH THIS 
LINE OF STORMS. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE 
CUBA...DELPHOS...AGENDA...AURORA...CLYDE...VINING...MILTONVALE... 
CLIFTON...OAK HILL AND IDANA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3976 9713 3923 9728 3922 9785 3962 9771
      3984 9766
TIME...MOT...LOC 1210Z 295DEG 37KT 3982 9756 3966 9754
          3943 9770

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jun 16, 6:11 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 16, 6:11 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
611 AM CDT THU JUN 16 2011

...UPDATE TO AVIATION...

.DISCUSSION...

A LONGER WAVE LENGTH UPPER LEVEL TROUGH WAS LOCATED ACROSS THE WEST-
CENTRAL CONUS...WITH A DOWN STREAM UPPER LEVEL RIDGE ACROSS THE
HIGH PLAINS.

THE 7Z SURFACE MAP SHOWED A WARM FRONT EXTENDING FROM EASTERN
OK...NORTHWEST INTO SOUTHWEST KS. AN INTENSIFYING LOW-LEVEL JET
EXTENDED FROM CENTRAL TX...NORTH AND NORTHWEST ACROSS WESTERN OK
INTO WESTERN KS. DEEP GULF MOISTURE AT 850MB WAS BEING TRANSPORTED
NORTH AND NORTHWEST ACROSS WESTERN HALF OF KS. THE LLJ WAS
MAINTAINING ONE MCS ACROSS NORTHWEST AND NORTH CENTRAL OK. A
SECOND COMPLEX OF THUNDERSTORMS WAS BEGINNING TO DEVELOP ACROSS
SOUTHWEST NE. ISENTROPIC LIFT ON THE EAST OF THE 850MB DEEP MOIST
AXIS HAS LEAD TO THE DEVELOPMENT OF ISOLATED ELEVATED
THUNDERSTORMS ACROSS NORTH CENTRAL KS.

THE OPERATIONAL MODELS HAVE VARIOUS SOLUTIONS ON HOW THE COMPLEX OF
THUNDERSTORMS OVER SOUTHWEST NE WILL EVOLVE AS IT MOVES EAST AND
SOUTHEAST. THE 6Z NAM CONTINUES TO INTENSIFY AN MCV PRODUCED BY
THE CONVECTION OVER SOUTHWEST NE...AND DIGS AND AMPLIFIES THE MCV
SOUTHEAST ACROSS THE CWA DURING THE MID AND LATE MORNING HOURS.
AHEAD OF THE MCV STRONGER ASCENT ALONG WITH ISENTROPIC LIFT CAUSES
WIDES SPREAD THUNDERSTORMS DEVELOPMENT ACROSS THE CWA FROM 15Z
THROUGH 19Z...BEFORE THE CONVECTIVE COMPLEX SHIFTS SOUTHEAST INTO
MO. THE NAM MAY BE OVER DONE AMPLIFYING THE MCV. I'M LEANING A
BIT MORE TOWARDS THE 6Z RUC WHICH SHOWS THE COMPLEX OF
THUNDERSTORMS OVER SOUTHWEST NE SLOWLY BUILDING SOUTHEAST ACROSS
THE NORTHERN COUNTIES OF THE CWA THROUGH THE MID MORNING HOURS
BEFORE WEAKENING AFTER NOON. IN ANY EVENT...THE SHORT TERM
FORECAST WILL BE MORE OF A MESOSCALE FORECAST. MUCAPE SHOULD
INCREASE TO 1,500 TO 2,000 J/KG DURING THE MID AND LATE MORNING
HOURS...THUS SOME OF THE ELEVATED THUNDERSTORMS MAY BECOME SEVERE WITH
LARGE HAIL. IF AN MCS DEVELOPS AFTER DAWN...THEN DAMAGING OUTFLOW
WINDS MAY BECOME A HAZARD.

THIS AFTERNOON AND TONIGHT...REDEVELOPMENT OF THUNDERSTORMS THIS
AFTERNOON AND EVENING WILL BE DEPENDENT ON THE LOCATION OF POSSIBLE
OUTFLOW BOUNDARIES. MY BEST GUESS IS THAT THUNDERSTORMS WILL
REDEVELOP ALONG AND NORTH OF THE SFC WARM FRONT ACROSS WESTERN AND
NORTHWEST KS LATE THIS AFTERNOON...ALONG WITH UPSLOPE DEVELOPMENT
ACROSS NORTHEAST CO AND WESTERN NE. THE THUNDERSTORM COMPLEX THAT
DEVELOPS ACROSS WESTERN KS MAY MOVE INTO THE WESTERN COUNTIES OF THE
CWA THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING OUTFLOW WINDS BEING THE PRIMARY HAZARD. THE MCS
THAT DEVELOPS ACROSS NORTHEAST CO AND WESTERN NE MAY MOVE NORTH OF
THE CWA AS SOUTHWESTERLY FLOW ALOFT INCREASES. THE NAM MODEL
FORECAST AN AXIS OF 3,000 TO 4,000 SBCAPE ACROSS THE NORTHERN
COUNTIES OF THE CWA THIS AFTERNOON...THUS IF ANY ISOLATED
THUNDERSTORM DEVELOPS NORTH OF INTERSTATE 70S IT WOULD RAPIDLY
BECOME SEVERE. HIGHS TODAY WILL BE DEPENDENT ON THE AREAL COVERAGE
AND INTENSIFY OF THUNDERSTORMS THIS MORNING. IF THE NAM AND GFS
MODEL SOLUTIONS ARE CORRECT WE COULD HAVE WIDESPREAD THUNDERSTORMS
DEVELOPING ACROSS THE CWA THROUGH THE EARLY AFTERNOON HOURS. THE
CLOUD COVER AND OUTFLOW MAY KEEP HIGHS IN THE LOWER TO MID
80S...BUT IF WE CLEAR BY AFTERNOON WE MAY REACH THE LOWER 90S.

FRIDAY THROUGH MONDAY...THE LONGER WAVE LENGTH H5 TROUGH WILL
CONTINUE ACROSS THE WEST CENTRAL CONUS. SHORTWAVE LENGTH H5 TROUGH
WILL EJECT OUT INTO THE CENTRAL HIGH PLAINS AND NORTHERN PLAINS.
A DOWNSTREAM H5 RIDGE WILL AMPLIFY ACROSS THE MS RIVER VALLEY
THROUGH THE PERIOD. LOW-LEVEL SOUTHERLY FLOW WILL CONTINUE ACROSS
THE CWA. EXPECT WARM AND HUMID CONDITIONS THROUGH THE PERIOD. THERE MAY
BE SOME WEAK OUTFLOW BOUNDARIES ACROSS EASTERN KS TO PROVIDE
ENOUGH SFC CONVERGENCE FOR ISOLATED THUNDERSTORMS TO DEVELOP
DURING THE AFTERNOON AND EARLY EVENING HOURS. HIGHS WILL BE IN THE
LOWER TO MID 90S...HIGHS MAY WARM A BIT IF THE SFC WINDS VEER TO
THE SOUTHWEST ON MONDAY WHEN TEMPERATURES COULD REACH THE UPPER
90S.

MONDAY NIGHT THROUGH WEDNESDAY MORNING...THE WESTERN H5 TROUGH WILL
LIFT NORTHEAST INTO THE PLAINS STATES. STRONGER ASCENT AHEAD OF THE
H5 TROUGH...ALONG WITH AN EASTWARD MOVING SURFACE COLD FRONT WILL
PROVIDE THE CWA WITH CHANCES FOR SHOWERS AND THUNDERSTORMS.
INCREASED CLOUD COVER AND THUNDERSTORM CHANCES TUESDAY AFTERNOON WILL
CAUSE HIGHS TO COOL INTO THE LOWER TO MID 80S.

GARGAN

&&

.AVIATION...

THUNDERSTORM COMPLEX IN NC KANSAS WILL MAKE ITS WAY INTO THE
TERMINALS THIS MORNING BRINGING A PERIOD OF MODERATE TO HEAVY
RAIN. EXPECT THE COMPLEX TO ALSO BRING SOME SMALL HAIL AND GUSTY
CONVECTIVE WINDS. COMPLEX SHOULD CLEAR THE AREA BY SHORTLY AFTER
NOON...AND SKIES WILL THEN COMMENCE A GRADUAL CLEARING OUT FOR THE
REMAINDER OF THE TAF PERIOD.

JL

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 16, 3:46 AM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CDT THU JUN 16 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-170845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
346 AM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL DEVELOP THIS MORNING ACROSS THE REGION.
THUNDERSTORMS MAY REDEVELOP LATE THIS AFTERNOON THROUGH THIS EVENING.
SOME OF THE THUNDERSTORMS TODAY AND THIS EVENING MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WIND GUSTS THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT EVERY DAY THROUGH THE
WEEKEND AND INTO NEXT WEEK. CONFIDENCE IS HIGHEST IN MORE
ORGANIZED AND WIDESPREAD THUNDERSTORMS NEXT MONDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

In the hours before

Special weather statement, Jun 16, 6:44 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
644 AM CDT THU JUN 16 2011

KSZ008-020-161215-
CLOUD-REPUBLIC-
644 AM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REPUBLIC AND WESTERN
CLOUD COUNTIES...

THROUGH 715 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
SOUTHEAST AT 45 MPH ACROSS PORTIONS OF SOUTHERN REPUBLIC AND WESTERN
CLOUD COUNTIES. AN AUTOMATED WEATHER OBSERVATION STATION NEAR BELOIT
REPORTED A 54 MPH WIND GUST AT 636 AM. PENNY SIZE HAIL AND STRONG
WINDS IN EXCESS OF 50 MPH ARE POSSIBLE WITH THIS STORM. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE
SCANDIA...JAMESTOWN...NORWAY...BELLEVILLE...GLASCO...CONCORDIA AND
CONCORDIA AIRPORT.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3989 9793 3986 9751 3930 9761 3930 9787
      3932 9793
TIME...MOT...LOC 1142Z 294DEG 38KT 3959 9804
Special weather statement, Jun 16, 7:13 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
713 AM CDT THU JUN 16 2011

KSZ008-009-020-021-034-161245-
CLAY-CLOUD-OTTAWA-REPUBLIC-WASHINGTON-
713 AM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC...NORTHERN
OTTAWA...NORTHWESTERN CLAY...CLOUD AND SOUTHWESTERN WASHINGTON
COUNTIES...

THROUGH 745 AM CDT...A LINE THUNDERSTORMS WILL MOVE SOUTHEAST AT 45
MPH ACROSS PORTIONS OF SOUTHEASTERN REPUBLIC...NORTHERN
OTTAWA...NORTHWESTERN CLAY...CLOUD AND SOUTHWESTERN WASHINGTON
COUNTIES. AT 705 AM AN AUTOMATED WEATHER OBSERVATION STATION
REPORTED THESE CLUSTER OF STORMS WERE PRODUCING STRONG WINDS IN
EXCESS OF 50 MPH. PENNY SIZED HAIL...STRONG WINDS OVER 50
MPH...HEAVY RAIN AND FREQUENT LIGHTNING ARE ALL POSSIBLE WITH THIS
LINE OF STORMS. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
CUBA...DELPHOS...AGENDA...AURORA...CLYDE...VINING...MILTONVALE...
CLIFTON...OAK HILL AND IDANA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3976 9713 3923 9728 3922 9785 3962 9771
      3984 9766
TIME...MOT...LOC 1210Z 295DEG 37KT 3982 9756 3966 9754
          3943 9770

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:44 AM CDTSpecial Weather StatementTOPCloud, Republic31 min
Jun 16, 7:36 AM CDTSpecial Weather StatementTOPClay, Ottawa24 min
Jun 16, 8:04 AM CDTSpecial Weather StatementTOPDickinson, Geary26 min
Jun 16, 8:52 AM CDTAreal Flood AdvisoryTOPCloud, Republic113 min
Jun 16, 8:57 AM CDTSevere Thunderstorm WarningTOPCloud, Ottawa36 min
Jun 16, 10:47 AM CDTSpecial Weather StatementTOPClay28 min
Jun 16, 11:22 AM CDTSpecial Weather StatementTOPWashington38 min
Jun 16, 12:26 PM CDTSpecial Weather StatementTOPPottawatomie34 min
Jun 16, 2:08 PM CDTSpecial Weather StatementTOPJefferson37 min
Jun 16, 2:45 PM CDTSevere Thunderstorm WarningTOPJefferson30 min

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.